Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pol Merkur Lekarski. 2011 Dec;31(186):372-7.

[Thrombotic complications following the treatment of multiple myeloma with new agents].

[Article in Polish]

Author information

  • 1Katedra i Klinika Hematologii i Chorób Rozrostowych Układu Krwiotwórczego, Uniwersytet Medyczny im. Karola Marcinkowskiego w Poznaniu. joanna.rupa@best.net.pl

Abstract

Patients with multiple myeloma (MM) are at an increased risk of venous and arterial thrombosis. The risk factors and pathomechanisms for thrombotic complications in multiple myeloma patients can be divided into the disease-related and treatment-specific risk factors. With the introduction of novel therapies, including talidomide, lenalidomide and bortezomib, the outcomes of the patients with newly diagnosed or previously treated multiple myeloma have improved, however the treatment affected the prothrombotic and anticoagulant processes. The risk of venous thromboembolism (VTE) in patients receiving immunomodulatory agent-based regimens (thalidomide or lenalidomide), especially when used in combination with high-dose deamethasone- and/or anthracycline-based chemiotherapy is high. The proposed mechanisms for prothrombotic state include changes in von Willebrand factor, factor VIII, thrombomodulin, PAR-1 and COX-2 epression, and some abnormalities in transcription factors and genetic risk factors. Moreover, dysregulation of anticoagulation and impairment of fibrinolysis may also contribute to hypercoagulability state. The incidence of VTE in bortezomib-containing regimens is very low. It may be due to inhibitory effect of bortezomib on platelet aggregation and NF-kappa/beta. This article presents the latest outlook upon the pathogenesis of thrombotic complications in multiple myeloma patients undergoing the therapy with new agents.

PMID:
22239010
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk